Treatment of Osteoporosis with Bisphosphonates:
have become a common treatment
for patients with osteoporosis
. Bisphosphonate medications have been found to increase bone strength and lead to a lower chance of fracture in the first 5 years after starting the medication.
Many patients have been prescribed a bisphosphonate medication (such as Fosamax, Boniva, or Actonel), and these patients should be aware of possible side effects of these drugs.
Upset Stomach/Esophogeal Inflammation:
The most common side effect of bisphosphonate medications is stomach upset. The medication can cause inflammation of the esophagus, and even lead to erosions of the surface of the esophagus. When taking an oral bisphosphonate, it is recommended that you remain upright for 30 to 60 minutes after taking the medication.
Osteonecrosis of the Jaw:
Osteonecrosis is a problem that causes bone cell death. Data suggests a higher chance of jaw osteonecrosis
in patients taking bisphosphonate medications. This complication typically occurs in people taking IV doses of bisphosphonates, and is usually seen after a patient on bisphosphonate medication has had dental surgery involving the jaw.
Bone, Joint, and Muscle Pain:
There have been reports of patients having severe muscle, joint, and/or bone pain after taking bisphosphonate medications. This complication may arise days, months, or even years after starting bisphosphonate therapy. If severe muscle or bone pain is a problem, stopping the bisophosphonate medication should be considered. Speak to your doctor about your symptoms.
Unusual femur fractures
have been found in some patients taking bisphosphonate medications for lengthy time periods. Research
has investigated this finding to determine if the medication could contribute to these unusual types of fractures. It is still unclear if long-term use of bisphosphonates may contribute to fracture risk, but you should discuss with your doctor if you should be taking these medications longer than 4 years.
is an abnormal heart rhythm that can cause a rapid heartbeat. In reviews of some trial data, atrial fibrillation was found more commonly in patients taking some bisphosphonate medications, especially in elderly women. In reviews of other data, however, this association was not seen. Thus, it is unknown if this is a true side effect of the medication, but the FDA did put out a warning for doctors to be aware of this potential association.
Other Possible Side Effects:
As stated, the most common side effect of oral bisphosphonate medications is an upset stomach. Some of these other complications are possible, but unlikely. Patients taking bisphosphonates should discuss with their doctor how long to continue the medication. In addition, patients with other medical problems that can cause electrolyte imbalances or patients with kidney disease may need their dose of bisphosphate medication adjusted.